Treating epilepsy often requires taking at least one type of anti-epileptic drug, but the majority on the market as of 2011 feature some side effects. Some of the most common side effects of anti-epileptics include headaches, stomach upset and changes in weight. Some people also are mentally affected by epilepsy medicines, because they may experience depression, drowsiness and memory loss. Some side effects, though, are not noticed until a doctor points them out, with brittle bones and abnormally low blood cell counts being some of the most common issues.
While any noticeable side effects should be mentioned to a doctor, even if they are mild, some side effects of anti-epileptics are bothersome but not typically life-threatening, and these tend to be the most common. For example, some patients may get headaches, and they often tend to feel dizzy and experience blurry vision when using anti-epileptic drugs. Many people also get an upset stomach, which may lead to vomiting, diarrhea or constipation. The result may be weight gain or weight loss, side effects of anti-epileptics that tend to inspire patients to switch to a different drug when possible.
Some side effects of anti-epileptics affect the mental state of patients, usually in a negative way. For instance, depression is one side effect that some patients notice and, because it can lead to suicidal thoughts, a doctor needs to be notified when depression occurs. Fatigue is another side effect that may plague some patients, making it difficult to get work done or complete daily activities. An additional issue is memory loss, which tends to occur most often when the dose of epilepsy medicine is too high. Mentioning this to a doctor is recommended so the dose can be lowered or the medication can be switched entirely in cases in which a lower dose does not help.
In some cases, patients are not aware of certain side effects of anti-epileptics, because they are only noticed by a doctor. One example is the onset of brittle bones, which can increase the chances of bones breaking during a rather mild fall. This is likely because one of the side effects of anti-epileptics is thought to be a reduction in vitamin D, which can lead to reduced bone density. In addition, some medications reduce the number of blood cells in the body, which can cause illness or issues with the organs; for this reason, some doctors regularly test their patients' blood count when they take anti-epileptic drugs.